Alert archive / South Carolina / River Flood Warnings in 2013
River Flood Warning 34, NWS Columbia, SC
NWS Columbia, SC issued this river flood warning at Jul 17, 2013, 10:45 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It took effect at Jul 18, 2013, 3:41 AM EDT. It was in force for 52 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 10:45 PM EDT (02:45 UTC)
- In effect from
- Jul 18, 2013, 3:41 AM EDT
- Expired
- Jul 20, 2013, 8:00 AM EDT
- In force
- 52 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Calhoun County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 13 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Congaree River at Carolina Eastman (CEAS1).
- Action stage
- 114 ft
- Minor stage
- 115 ft
- Moderate stage
- 119 ft
- Major stage
- 126 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
309 WGUS42 KCAE 180245 FLWCAE BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 1045 PM EDT WED JUL 17 2013 ...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA... CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND RICHLAND COUNTIES .HEAVY RAINS OVER THE PAST TWO WEEKS HAVE FILLED AREA LAKES AND RESERVOIRS TO CAPACITY. OPERATORS OF AREA DAMS WILL CONTINUE RELEASING WATER IN ORDER TO REDUCE HYDROLOGICAL IMPACTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED FORECASTS. && SCC017-063-079-190245- /O.NEW.KCAE.FL.W.0034.130719T0325Z-130720T1200Z/ /CEAS1.1.ER.130719T0325Z.130719T0600Z.130719T1200Z.NO/ 1045 PM EDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLOOD WARNING FOR THE CONGAREE RIVER AT CAROLINA EASTMAN * FROM THURSDAY EVENING TO SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 10 PM WEDNESDAY THE STAGE WAS 113.3 FEET. * FLOOD STAGE IS 115.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE THURSDAY NIGHT AND CREST AROUND 115.3 FEET AFTER MIDNIGHT FRIDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE FRIDAY NIGHT. * AT 115.0 FEET...FLOODING OCCURS IN LOW LYING AREAS OF THE CAROLINA EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK. && LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106 $$
2 follow-up statements
582 WGUS82 KCAE 180742 FLSCAE FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 342 AM EDT THU JUL 18 2013 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA... CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND RICHLAND COUNTIES .HEAVY RAINS OVER THE PAST TWO WEEKS HAVE FILLED AREA LAKES AND RESERVOIRS TO CAPACITY. OPERATORS OF AREA DAMS WILL CONTINUE RELEASING WATER IN ORDER TO REDUCE HYDROLOGICAL IMPACTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED FORECASTS. && SCC017-063-079-190742- /O.EXT.KCAE.FL.W.0034.130718T0741Z-130720T1200Z/ /CEAS1.1.ER.130718T0641Z.130718T1800Z.130719T1200Z.NO/ 342 AM EDT THU JUL 18 2013 THE FLOOD WARNING EXTENDED FOR THE CONGAREE RIVER AT CAROLINA EASTMAN. * UNTIL SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 3 AM THURSDAY THE STAGE WAS 115.2 FEET. * FLOOD STAGE IS 115.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 115.3 FEET BY AFTER MIDNIGHT TOMORROW. THE RIVER WILL FALL BELOW FLOOD STAGE BY TOMORROW MORNING. * AT 115.0 FEET...FLOODING OCCURS IN LOW LYING AREAS OF THE CAROLINA EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK. && LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106 $$
995 WGUS82 KCAE 181430 FLSCAE FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1030 AM EDT THU JUL 18 2013 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA... CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND RICHLAND COUNTIES NORTH FORK EDISTO RIVER AT ORANGEBURG AFFECTING ORANGEBURG COUNTY SCC017-063-079-181500- /O.CAN.KCAE.FL.W.0034.000000T0000Z-130720T1200Z/ /CEAS1.1.ER.130718T0641Z.130718T0731Z.130718T0950Z.NO/ 1030 AM EDT THU JUL 18 2013 THE FLOOD WARNING IS CANCELLED FOR THE CONGAREE RIVER AT CAROLINA EASTMAN. * AT 10 AM THURSDAY THE STAGE WAS 114.0 FEET. * FLOOD STAGE IS 115.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE EARLY THIS MORNING. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 112.0 FEET BY TOMORROW MORNING. $$ SCC075-181500- /O.CAN.KCAE.FL.W.0033.000000T0000Z-130719T1200Z/ /ORBS1.1.ER.130715T1630Z.130716T1300Z.130718T1040Z.NO/ 1030 AM EDT THU JUL 18 2013 THE FLOOD WARNING IS CANCELLED FOR THE NORTH FORK EDISTO RIVER AT ORANGEBURG. * AT 10 AM THURSDAY THE STAGE WAS 7.9 FEET. * FLOOD STAGE IS 8.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE THIS MORNING. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 7.6 FEET BY TOMORROW MORNING. $$ THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Jul 17, 10:05 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 17, 10:05 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1005 PM EDT WED JUL 17 2013 .SYNOPSIS... HIGH PRESSURE RIDGE ACROSS THE MIDWEST WILL DOMINATE THE WEATHER ACROSS THE REGION FOR THE NEXT COUPLE OF DAYS. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THE WEEK. && .NEAR TERM /OVERNIGHT/... SCATTERED SHOWERS OR THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. DEBRIS CLOUDS COULD LIMIT THE AMOUNT OF COOLING EARLY IN THE NIGHT. SOME DRIER AIR ALOFT NOTED ON THE WATER VAPOR IMAGERY COULD SET UP THE POTENTIAL FOR SOME EARLY MORNING FOG...MAYBE DENSE...BUT TOO MUCH UNCERTAINTY TO FORECAST WITH CONFIDENCE AT THIS POINT. OVERNIGHT LOWS GENERALLY IN THE LOWER 70S. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... UPPER RIDGE IS EXPECTED TO WEAKEN BY THURSDAY NIGHT AS HEIGHTS FALL ACROSS THE REGION. ALTHOUGH AIRMASS WILL BECOME MODERATELY/STRONGLY UNSTABLE THURSDAY AND FRIDAY...MODELS NOT SHOWING MUCH IN THE WAY OF DISTURBANCES MOVING ACROSS THE REGION. AT THE SURFACE...MODELS DO SHOW A WEAK SURFACE TROUGH. MODELS SHOW UPPER TROUGH DEVELOPING ACROSS THE REGION BY FRIDAY NIGHT. PWAT VALUES A BIT LOWER THAN PREVIOUS DAYS AROUND 1.7-1.8 INCHES. BUT STILL HIGH ENOUGH TO GO 20-30 PERCENT CHANCE DIURNAL CONVECTIVE ACTIVITY. DECIDED TO LIMIT MAINLY DURING AFTERNOON AND EVENING HOURS WITH NOT MUCH AFTER MIDNIGHT. ATMOSPHERE SHOULD BECOME UNSTABLE WITH STRONG SURFACE HEATING IN THE AFTERNOON HOURS. NAM LIS -5 IN THE AFTERNOON EACH DAY. CAPES OVER 2500 J/KG THURSDAY AFTERNOON AND OVER 3000 J/KG FRIDAY AFTERNOON. STRONG LOW LEVEL LAPSE RATES MAY SUPPORT AFTERNOON/EVENING CONVECTIVE ACTIVITY. SPC HAS REGION IN GENERAL THUNDERSTORM AREA THURSDAY AND FRIDAY. IN ADDITION... MODELS INDICATE AN INCREASE IN SURFACE BOUNDARIES FROM CONVECTIVE OUTFLOW BOUNDARIES TO LOW LEVEL CONVERGENCE TO POSSIBLE SEA BREEZE INTERACTIONS THAT MAY LEAD TO AN INCREASE IN POPS. WITH MORE SUN THAN CLOUDS...WILL SHOW A BIT OF AN INCREASE IN HIGH TEMPERATURES...LOWER 90S THURSDAY AND MIDDLE 90S FRIDAY. OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MEDIUM RANGE MODELS IN GOOD AGREEMENT. BOTH GFS AND ECMWF SHOW UPPER TROUGH DISPLACING UPPER RIDGE IN EASTERN CONUS SATURDAY AND CONTINUING THROUGH TUESDAY. THEN...UPPER TROUGH STRENGTHENS SOME BY WEDNESDAY. THIS WEATHER PATTERN IS EXPECTED TO PULL A COLD FRONT IN THE GREAT LAKES AREA SATURDAY TO THE CAROLINAS MONDAY AND TUESDAY. THE FRONT SHOULD STALL IN THE VICINITY OF THE REGION BY WEDNESDAY. THE WEATHER IS EXPECTED TO BE UNSETTLED AS THE UPPER TROUGH PICKS UP SOME TROPICAL MOISTURE FROM THE SOUTH BY SUNDAY WITH PWATS RUNNING AROUND 2 INCHES OR JUST ABOVE THROUGH TUESDAY. THEN...WEDNESDAY IS A BIT DRIER WITH PWATS AROUND 1.8 INCHES. GENERALLY LIKED MOS GUIDANCE POPS. DECIDED TO TREND POPS IN A DIURNAL NATURE WITH 40-60 PERCENT DAYTIME AND EARLY EVENING POPS SATURDAY THROUGH TUESDAY. WILL LOWER TO 20-30 PERCENT OVERNIGHT. WEDNESDAY SHOULD BE A BIT DRIER AND MORE SUMMER-LIKE WITH 20-30 DAY AND NIGHT-TIME POPS. AGREE WITH MOS TEMPERATURE GUIDANCE...HIGHS AROUND 90 SATURDAY AND SUNDAY AHEAD OF THE COLD FRONT...AND HIGHS IN THE UPPER 80S MONDAY THROUGH WEDNESDAY. NIGHT-TIME LOWS IN THE LOWER TO MIDDLE 70S SATURDAY AND SUNDAY NIGHTS...THEN MAINLY THE LOWER 70S MONDAY AND TUESDAY NIGHTS. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... CONVECTIVE ACTIVITY WINDING DOWN LATE THIS EVENING AS IT MOVES WESTWARD INTO GA. GENERALLY NORTHWEST TO NORTHERLY ENVIRONMENTAL WINDS THROUGH 06Z BEFORE WINDS BECOME CALM TO LIGHT AND VARIABLE. SOME DRIER AIR IS MOVING OVER THE AREA ALOFT AND MAY SET UP A SCENARIO FOR FOG DEVELOPMENT LATE TONIGHT. WILL FORECAST MVFR VISIBILITIES AFTER 10Z BUT NOT GOING AS LOW AS LAMP GUIDANCE SUGGESTS...THOUGH THE POSSIBILITY OF DENSE FOG DOES EXIST WITH ABUNDANT LOW LEVEL MOISTURE AND DRIER AIR ALOFT. VFR CONDITIONS SHOULD RETURN BY AROUND 13Z. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS WELL AS LATE NIGHT/EARLY MORNING FOG/STRATUS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 17, 9:55 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 955 PM EDT WED JUL 17 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190200- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 955 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. RIVER FLOODING...PLEASE LISTEN TO NOAA WEATHER RADIO...OR GO TO WEATHER.GOV FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOODING...PLEASE LISTEN TO NOAA WEATHER RADIO...OR GO TO WEATHER.GOV FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 17, 6:10 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 1 ESE AIKEN 33.53N 81.71W
07/17/2013 AIKEN SC PUBLIC
PUBLIC REPORTED A TREE ON A HOME ON PALM
DRIVE IN AIKEN.
&&
IRIS SYSTEMSpecial weather statement, Jul 17, 7:48 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT WED JUL 17 2013
SCZ018-180045-
MCCORMICK-
748 PM EDT WED JUL 17 2013
...A STRONG THUNDERSTORM WILL IMPACT PARTS OF NORTHERN MCCORMICK COUNTY
THROUGH 900 PM EDT...
AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES EAST OF MOUNT CARMEL...MOVING WEST AT
15 MPH.
THIS THUNDERSTORM WILL BE IN THE MOUNT CARMEL AREA OF NORTHERN
MCCORMICK COUNTY BETWEEN 800 PM AND 900 PM.
THE STORM WILL LIKELY CONTAIN VERY HEAVY DOWNPOURS...WIND GUSTS
NEAR 40 MPH...AND FREQUENT LIGHTNING.
PONDING OF WATER WILL OCCUR IN POOR DRAINAGE AREAS.
&&
LAT...LON 3406 8255 3408 8249 3406 8245 3407 8233
3406 8232 3398 8230 3402 8224 3397 8220
3387 8244 3402 8260
TIME...MOT...LOC 2345Z 069DEG 16KT 3402 8236Local storm report, Jul 17, 9:20 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG LINCOLNTON 33.83N 82.53W
07/17/2013 LINCOLN GA LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ACROSS
THE COUNTY
&&
IRIS SYSTEMLocal storm report, Jul 17, 9:23 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
923 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
07/17/2013 MCCORMICK SC LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE MT. CARMEL AREA
&&
IRIS SYSTEMLocal storm report, Jul 17, 9:38 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 2 SW DEARING 33.39N 82.42W
07/17/2013 MCDUFFIE GA LAW ENFORCEMENT
TREES AND POWER LINES DOWN ALONG HOBBS MILL
ROAD IN DEARING
&&
IRIS SYSTEMLocal storm report, Jul 17, 9:43 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
943 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 6 S THOMSON 33.38N 82.49W
07/17/2013 MCDUFFIE GA LAW ENFORCEMENT
TREES DOWN ALONG QUAIL FARM ROAD
&&
IRIS SYSTEMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:06 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 54 min |
| Jul 17, 8:31 PM EDT | Areal Flood Advisory | CAE | McCormick | 119 min |
Nearby
River Flood Warnings in South Carolina, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.